Alert archive / West Virginia / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 85, NWS Charleston, WV

July 7, 2015Kanawha County, Putnam County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jul 7, 2015, 3:59 PM EDT for Kanawha County, Putnam County, West Virginia. It was in force for 31 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2015, 3:59 PM EDT (19:59 UTC)
Expired
Jul 7, 2015, 4:30 PM EDT
In force
31 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon

Counties Kanawha County, WV, Putnam County, WV

The radar

The Charleston,WV radar (KRLX), 22 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 4:05 PM EDTTSTM WND DMG1 S Poca, WVTREE DOWN ON RT 62 NEAR POCA HIGH SCHOOL... PARTIALLY BLOCKING THE ROAD
Jul 7, 4:10 PM EDTTSTM WND DMG1 Se Poca, WVSMALL TREE LIMBS DOWN DUE TO WIND GUSTS.
Jul 7, 4:15 PM EDTTSTM WND DMG1 N Poca, WVTREE DOWN NEAR INTERSECTION OF HEIZER CREEK ROAD AND RT 62 PARTIALLY BLOCKING THE ROAD
Jul 7, 4:15 PM EDTTSTM WND DMG4 Ene Bancroft, WVONE INCH TREE LIMBS DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2015-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 889 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2015-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
889 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
601 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

830 
WUUS51 KRLX 071959
SVRRLX
WVC039-079-072030-
/O.NEW.KRLX.SV.W.0085.150707T1959Z-150707T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
359 PM EDT TUE JUL 7 2015

THE NATIONAL WEATHER SERVICE IN CHARLESTON WEST VIRGINIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL PUTNAM COUNTY IN WEST VIRGINIA...
  NORTHWESTERN KANAWHA COUNTY IN WEST VIRGINIA...

* UNTIL 430 PM EDT

* AT 359 PM EDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEAR
  WINFIELD TO TORNADO...AND MOVING NORTHEAST AT 30MPH.

* LOCATIONS IMPACTED INCLUDE...
  CHARLESTON...NITRO...WINFIELD...JEFFERSON...SOUTH CHARLESTON...ST.
  ALBANS...DUNBAR...SISSONVILLE...POCA...CROSS LANES...INSTITUTE...
  TORNADO...TEAYS VALLEY AND BANCROFT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

PLEASE REPORT HAIL OR STRONG WIND TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800 401 9535...WHEN YOU CAN DO SO SAFELY.

YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

&&

LAT...LON 3861 8169 3858 8165 3841 8157 3832 8185
      3852 8191
TIME...MOT...LOC 1959Z 241DEG 32KT 3848 8188 3832 8183 

$$

05
1 follow-up statement
912 
WWUS51 KRLX 072028
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
428 PM EDT TUE JUL 7 2015

WVC039-079-072037-
/O.EXP.KRLX.SV.W.0085.000000T0000Z-150707T2030Z/
PUTNAM WV-KANAWHA WV-
428 PM EDT TUE JUL 7 2015

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PUTNAM AND
NORTHWESTERN KANAWHA COUNTIES WILL EXPIRE AT 430 PM EDT...
    
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS AND EXITED THE WARNED AREA. THEREFORE THE WARNING WILL BE
ALLOWED TO EXPIRE.

LAT...LON 3861 8169 3858 8165 3841 8157 3832 8185
      3852 8191
TIME...MOT...LOC 2027Z 241DEG 32KT 3848 8188 3832 8183 

$$

02

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:04 PM EDT, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 7, 2:04 PM EDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
204 PM EDT TUE JUL 7 2015

.SYNOPSIS...
COLD FRONT APPROACHES FROM MIDWEST TONIGHT... STALLING NEAR OHIO
RIVER WEDNESDAY. FRONTAL OSCILLATES NORTH AGAIN WEDNESDAY
NIGHT...THEN SOUTH AGAIN THURSDAY. FLASH FLOOD CONCERNS.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
THE ACTIVE WEATHER CONTINUES IN THE NEAR TERM PERIOD. COLD
FRONT...AT 1730Z STRETCHED ACROSS NE IN SOUTHWEST INTO CENTRAL
IN. OUT AHEAD OF THE FRONT...PREFRONTAL SHOWERS AND ISOLD STORMS
STARTING TO KICK OFF IN THE WARM HUMID UNSTABLE ATMOSPHERE. AREA
OF HEAVIER RAIN/STORMS CURRENTLY ALONG THE OHIO RIVER AREA...AIDED
BY LLJ...WHICH WILL SPREAD EASTWARD INTO OUR AREA THIS EVENING.
NEAR TERM MODELS SUCH AS THE HRRR SHOW THIS AREA OF PRECIPITATION
WEAKENING AS IT APPROACHES OUR REGION...BUT WILL DEFINITELY BE A
SPOT TO WATCH...AND APPEARS AS THOUGH WILL MOSTLY AFFECT NE KY
COUNTIES...AND OHIO/WV COUNTIES ALONG THE OHIO RIVER.

PW VALUES OUT AHEAD OF THE FRONT PROGGED TO RISE TO AROUND 2
INCHES...AND SATELLITE IMAGERY ACROSS INDIANA/WESTERN OHIO
INDICATES PW VALUES AT 1.7 TO 2 INCHES. THIS...COMBINED WITH 30-40
KTS AT LOWER TO MID LEVELS OF ATMOSPHERE...COULD SEE SOME STORMS
THIS AFTERNOON/EVENING...MAINLY ACROSS SOUTHEAST OHIO AND NE KY
PRODUCE DMG WINDS/DOWNDRAFTS.

BIGGER THREAT AREA WIDE IS THE THREAT OF FLASH FLOODING. WITH
RECENT RAINS...AND A SATURATED GROUND...ANY STORM COULD PRODUCE A
LOCALIZED FLOODING ISSUE. STORMS WILL MOVE WELL...BUT WITH THE
AREA TO REMAIN IN THE MOIST...HUMID ATMOSPHERE...AS FRONTAL
BOUNDARY APPROACHES THEN STALLS OUT NEAR OHIO RIVER AREA...AND
UPPER WAVES CROSSING/ENHANCING PRECIPITATION AT TIMES...A FFA HAS
BEEN ISSUED. DECIDED TO GO AHEAD AND EXPAND THE FFA ACROSS THE
SOUTHERN ZONES THIS AFTERNOON. A COUPLE OF THE MODELS ARE
INDICATING THE POSSIBILITY OF A WAVE MOVING ACROSS THE SOUTH ON
WEDNESDAY...AND WITH RECENT FLOODING IN THOSE AREAS...DECIDED TO
ERR ON THE SIDE OF CAUTION.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
A SLOW MOVING COLD FRONT APPROACHES FROM THE NORTHWEST TUESDAY NIGHT
AND STALLS OVER EXTREME NORTHER PORTIONS OF WV WEDNESDAY NIGHT. THE
GFS AND ECMWF SHOW DIFFERENCES IN THEIR QPF FIELDS WITH THIS SYSTEM.
A WEAK SFC LOW PRESSURE DEVELOPS ALONG THE FRONT OVER OH MOVING INTO
SOUTHEAST OH AND PORTIONS OF WV BY 12Z WEDNESDAY. THE GFS IS MORE
AGGRESSIVE WITH AN H500 VORTICITY MAX ALONG THIS FEATURE TO ENHANCE
PERIODS OF PCPN WEDNESDAY NIGHT AND THURSDAY. THEREFORE...KEPT
CHANCE POPS WEDNESDAY NIGHT AND INCREASED POPS TO LIKELY THURSDAY.
EXPECT ACTIVE WEATHER WITH SHOWERS AND THUNDERSTORMS...SOME WITH
HEAVY RAIN...MOVING MAINLY NORTHEAST...WITH PRECIPITABLE WATER
AROUND 2 INCHES ON THURSDAY...DROPPING TO AROUND 1.77 INCHES BY 12Z
FRIDAY.

THE WEAK LOW PRESSURE MOVES NORTHEAST OF THE AREA BY 00A
THURSDAY...LEAVING A QUASI STATIONARY FRONTAL BOUNDARY ACROSS THE
AREA KEEPING CHANCES FOR PCPN INTO THURSDAY.

ANOTHER BUT STRONGER SFC LOW PRESSURE MOVES QUICKLY EAST FROM OH TO
PA ON THURSDAY...KEEPING THE AREA UNDER A JUICY SOUTHWEST FLOW AND
CHANCES FOR ADDITIONAL RAINFALL.  THIS LOW WILL PUSH THE FRONTAL
BOUNDARY FURTHER SOUTH AND LIKELY WASH OUT ACROSS THE FORECAST AREA
THURSDAY NIGHT. THEREFORE...ALLOWED POPS BACK TO CHANCE ACROSS THE
AREA WITH 50S ALONG THE MOUNTAINS.

TWEAKED PREVIOUS HIGH AND LOW TEMPERATURES THROUGH THE PERIOD.
LOWERED HIGHS ON THURSDAY PER ABUNDANT CLOUDINESS AND PCPN EXPECTED.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
HIGH PRESSURE BUILDS OVER THE LOWER GREAT LAKES REGION
FRIDAY...PUSHING A DIFFUSE FRONTAL BOUNDARY FURTHER SOUTH. THIS WILL
BRING DRIER CONDITIONS MAINLY ACROSS THE NORTH FRIDAY THROUGH FRIDAY
NIGHT. HOWEVER...ADDITIONAL DISTURBANCES WILL CROSS THE AREA
KEEPING THE PATTERN UNSETTLED THROUGH THE WEEKEND WITH CHANCES FOR
SHOWERS AND THUNDERSTORMS.

WITH THE GROUNDS ALREADY SATURATED...WILL HAVE TO CONTINUE
MONITORING THE WEATHER CLOSELY EACH DAY DUE TO WATER CONCERNS.

WENT WITH WPC THINKING WITH FEW TWEAKS ON POPS...TEMPERATURES AND
SKY COVER THROUGH THE PERIOD.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
18Z TUESDAY THROUGH 18Z WEDNESDAY...

SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS THE REGION...OUT AHEAD
OF AN APPROACHING COLD FRONT. EXPECT WIDESPREAD SHOWERS AND
THUNDERSTORMS THROUGH THE PERIOD...WITH BRIEF MVFR/IFR CONDITIONS
IN VICINITY OF STORMS...WITH MORE WIDESPREAD MVFR AND LOCAL IFR CONDITIONS
EXPECTED AFTER 09Z WEDNESDAY. ANY STORM WILL BE CAPABLE OF STRONG
GUSTY WINDS...PARTICULARLY ACROSS SOUTHEAST OHIO AND NE KY.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z
WEDNESDAY...

FORECAST CONFIDENCE: LOW.

ALTERNATE SCENARIOS: TIMING OF CONVECTION COULD VARY FROM CURRENT
FORECAST. WIDESPREAD MVFR CONDITIONS MAY NOT FORM LATE TONIGHT AS
FORECAST.

AFTER 18Z WEDNESDAY... IFR POSSIBLE IN SHOWERS AND THUNDERSTORMS
NEAR THE FRONTAL BOUNDARY WEDNESDAY INTO THURSDAY. POTENTIAL FOR
LOW STRATUS AND FOG AT NIGHT IN THE MUGGY AIR.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR WVZ005>011-
     013>020-024>040-046-047.
OH...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR OHZ066-067-075-
     076-083>087.
KY...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR KYZ101>103-105.
VA...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR VAZ003-004.

&&

SYNOPSIS...KTB/SL
NEAR TERM...SL
SHORT TERM...ARJ
LONG TERM...JB/ARJ
AVIATION...SL
Hazardous weather outlook, Jul 7, 12:42 PM EDT, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
1242 PM EDT TUE JUL 7 2015

KYZ101>103-OHZ066-067-075-076-083>087-081645-
GREENUP-CARTER-BOYD-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-
MEIGS-GALLIA-LAWRENCE OH-
1242 PM EDT TUE JUL 7 2015

...FLASH FLOOD WATCH IN EFFECT FROM 4 PM EDT THIS AFTERNOON THROUGH
WEDNESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY AND
SOUTHEAST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING. THE
MAIN THREAT WITH THESE STORMS WOULD BE DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KYZ105-VAZ003-004-WVZ005>011-013>020-024>040-046-047-081645-
LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-WOOD-
PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-
BARBOUR-POCAHONTAS-RANDOLPH-
1242 PM EDT TUE JUL 7 2015

...FLASH FLOOD WATCH IN EFFECT FROM 4 PM EDT THIS AFTERNOON THROUGH
WEDNESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 7, 3:56 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
356 PM EDT TUE JUL 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     TSTM WND DMG     2 SE TEAYS VALLEY       38.42N  81.90W
07/07/2015                   PUTNAM             WV   NWS EMPLOYEE

            BROKEN TREE LIMBS WERE REPORTED.

&&

EVENT NUMBER RLX1501498

FB

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 6:36 AM EDTFlash Flood WatchRLXBarbour, Boone, Braxton, Cabell, Calhoun, Clay and 22 more39 hr
Jul 7, 4:15 PM EDTSpecial Weather StatementRLXJackson, Roane45 min
Jul 7, 4:24 PM EDTSpecial Weather StatementRLXCabell66 min
Jul 7, 4:25 PM EDTSpecial Weather StatementRLXMcDowell, Wyoming50 min
Jul 7, 4:39 PM EDTSevere Thunderstorm WarningRLXMcDowell, Wyoming36 min
Jul 7, 4:45 PM EDTSevere Thunderstorm WarningRLXCalhoun, Gilmer, Ritchie, Roane, Wirt45 min
Jul 7, 4:59 PM EDTSevere Thunderstorm WarningRLXCabell, Mason, Putnam46 min
Jul 7, 5:17 PM EDTSevere Thunderstorm WarningRLXBraxton, Clay, Kanawha, Nicholas43 min
Jul 7, 6:00 PM EDTSpecial Weather StatementRLXHarrison60 min
Jul 7, 7:08 PM EDTSpecial Weather StatementRLXCabell, Jackson, Mason, Putnam37 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.